Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When washing a patient's eyes, how should each eye be wiped?

  1. AFrom the inner corner outwards, using a clean part of the cloth for each eye
  2. BIn small circles over the closed eyelid of both eyes
  3. CFrom the outer corner inwards, using the same part of the cloth for both
  4. DOnly the eye that looks dirty needs cleaning
2.Nursing fundamentalsHard

A patient with delirium tries to leave the ward at night, saying they are going home, and would be at serious risk outside. What is correct (England and Wales)?

  1. ALock them in a side room until the morning for their own safety
  2. BGive a sedative without asking anyone
  3. CAssess capacity and, if it is lacking, act in their best interests
  4. DLet them leave, as all adults are free to go wherever they like
3.Clinical nursingMedium

Which group of features is typical of nephrotic syndrome?

  1. ABlood in the urine, high blood pressure and reduced urine output only
  2. BPolyuria, thirst and weight loss
  3. CSevere loin pain and fever
  4. DHeavy proteinuria, low serum albumin and oedema
4.Clinical nursingHard

Which drug group is first-line for a prolonged convulsive seizure?

  1. ABenzodiazepines, such as buccal midazolam or IV lorazepam
  2. BOpioids, such as morphine or diamorphine, given intravenously
  3. CBeta-blockers, such as bisoprolol or atenolol
  4. DAntihistamines, such as chlorphenamine
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 74 mmHg (9.9 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 74 mmHg (9.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.28PaCO₂mmHg354522HCO₃⁻mmol/L222610added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.28, PaCO₂ 22 mmHg (2.9 kPa) and HCO₃⁻ 10 mmol/L, with Na⁺ 145 and Cl⁻ 113 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.28PaCO₂ 22 mmHg (2.9 kPa)HCO₃⁻ 10 mmol/LNa⁺ 145 mmol/LCl⁻ 113 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
99 kg183 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 183 cm tall and weighs 99 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

183 cm99 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 15%1000 mLamino acids 6%1000 mL61 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 61 kg adult receives 1000 mL of parenteral nutrition containing 15% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

61 kg1000 mLdextrose 15%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVCPR (non-shockable rhythm)synchronised cardioversionimmediate defibrillationtranscutaneous pacing

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1CPR (non-shockable rhythm)
  2. 2synchronised cardioversion
  3. 3immediate defibrillation
  4. 4transcutaneous pacing
13.Prioritization & delegationMedium

Straight after birth, what is the first priority for a healthy-looking newborn?

  1. ADry and warm the baby while checking that it is breathing
  2. BGive the first bath to remove the blood and vernix
  3. CGive the vitamin K injection before anything else is done
  4. DWeigh and measure the baby on the scale
14.Prioritization & delegationHard

During a busy shift, four tasks are due. Which should the nurse do first?

  1. AGive a routine daily vitamin tablet that is due at the same time
  2. BHelp a stable patient fill in tomorrow’s menu card
  3. CFirst dose of IV antibiotic for a patient with suspected sepsis
  4. DUpdate the nursing care plan before the managers’ audit
15.Infection control & patient safetyMedium

A nurse pours sterile saline into a bowl on a sterile field. Which technique is correct?

  1. APour from below the level of the field to reduce splashing
  2. BReach across the field to fill the bowl at the far side
  3. CRest the lip of the bottle on the edge of the bowl so that the saline does not splash
  4. DHold the bottle with the label in the palm and pour without touching the bowl
16.Infection control & patient safetyHard

A patient on airborne precautions needs an urgent CT scan. Which plan is correct?

  1. APatient goes unmasked, and the CT room is cleaned the next day
  2. BPatient masked, CT warned in advance, staff in respirators
  3. CPatient wears an N95 respirator, so staff need no protection
  4. DThe scan is postponed until the patient is no longer infectious
17.Lab values & electrolytesMedium

A patient on digoxin has a level of 2.8 ng/mL and a heart rate of 52/min. What is the nurse’s best action?

  1. AGive the dose, as the heart rate is above 50/min
  2. BGive a double dose to correct the rhythm
  3. CGive the dose and recheck the level in a month
  4. DHold the dose and inform the prescriber
18.Lab values & electrolytesHard

A trauma patient receives many units of blood quickly and then develops muscle twitching and low blood pressure. Which laboratory value is most likely to explain this?

  1. AA high serum magnesium
  2. BA low serum glucose
  3. CA low ionized calcium
  4. DA high serum sodium

3Solutions

1.Nursing fundamentals

Answer: A · From the inner corner outwards, using a clean part of the cloth for each eye

Why this is the answer

Wiping from the inner to the outer canthus moves debris away from the tear duct. Using a clean part of the cloth for each eye prevents spreading infection between them.

Answer

A · From the inner corner outwards, using a clean part of the cloth for each eye
2.Nursing fundamentals

Answer: C · Assess capacity and, if it is lacking, act in their best interests

Why this is the answer

A delirious patient may lack capacity for this decision. Staff can take reasonable, proportionate steps in their best interests, such as calm persuasion and close supervision, while seeking medical review.

Answer

C · Assess capacity and, if it is lacking, act in their best interests
3.Clinical nursing

Answer: D · Heavy proteinuria, low serum albumin and oedema

Why this is the answer

In nephrotic syndrome, damaged glomeruli leak protein, so albumin falls and fluid moves into tissues, causing oedema. Cholesterol is often raised too.

Answer

D · Heavy proteinuria, low serum albumin and oedema
4.Clinical nursing

Answer: A · Benzodiazepines, such as buccal midazolam or IV lorazepam

Why this is the answer

Benzodiazepines enhance GABA and are first-line for seizures lasting over five minutes. If seizures continue, second-line antiepileptic drugs are given and senior help is needed.

Answer

A · Benzodiazepines, such as buccal midazolam or IV lorazepam
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 35.9 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|74 − 40| = 34 mmHg → 3.4 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.4 = 35.9 mmol/L

Answer

HCO₃⁻ = 35.9 mmol/L
6.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (113 + 10) = 22

Delta ratio

(22 − 12)/(24 − 10) = 0.7143
added normal-gap acidosis

Answer

added normal-gap acidosis
7.Clinical assessment scores

Answer: MFS = 70

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 30 + 0 + 0 + 0 = 70

Answer

MFS = 70
8.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 4 + 4 + 2 + 3 + 4 + 2 = 19

Risk level

19 → not at risk

Answer

not at risk
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 135 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

183 cm/2.54 = 72.05 in
IBW = 45.5 + 2.3·(72.05 − 60) = 73.21 kg

Percentage of ideal body weight

%IBW = 99/73.21·100 = 135.2 ≈ 135%

Answer

%IBW = 135%
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.28 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

15·1000/100 = 150 g = 150 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 150 000/(61·1080) = 2.277 ≈ 2.28 mg/kg/min

Answer

GIR = 2.28 mg/kg/min
11.ECG rhythm strip interpretation

Answer: QTc = 0.4 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 25 × 0.04 = 1.00 s

Bazett’s formula

QTc = 0.40/√1.00 = 0.40/1 = 0.4 s

Answer

QTc = 0.4 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (400 ms)

12.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 17 small boxes, 1500 ÷ 17 ≈ 88 per minute.
2. Rhythm: regular, every R–R is 0.68 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
normal sinus rhythm

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: A · Dry and warm the baby while checking that it is breathing

Why this is the answer

Breathing and keeping warm come first. Drying stimulates breathing and reduces heat loss; skin-to-skin contact helps. Weighing and routine injections can wait.

Answer

A · Dry and warm the baby while checking that it is breathing
14.Prioritization & delegation

Answer: C · First dose of IV antibiotic for a patient with suspected sepsis

Why this is the answer

Early antibiotics improve survival in sepsis and are ideally given within an hour of recognition. The other tasks are routine and can wait.

Answer

C · First dose of IV antibiotic for a patient with suspected sepsis
15.Infection control & patient safety

Answer: D · Hold the bottle with the label in the palm and pour without touching the bowl

Why this is the answer

The nurse pours from a little height without touching the sterile bowl, avoiding splashes that would wet the field. Holding the label in the palm keeps it readable and free of drips.

Answer

D · Hold the bottle with the label in the palm and pour without touching the bowl
16.Infection control & patient safety

Answer: B · Patient masked, CT warned in advance, staff in respirators

Why this is the answer

Urgent tests are not delayed, but the patient wears a surgical mask to contain particles, the route is planned, and the receiving staff are informed so they can protect themselves and other patients.

Answer

B · Patient masked, CT warned in advance, staff in respirators
17.Lab values & electrolytes

Answer: D · Hold the dose and inform the prescriber

Why this is the answer

A level of 2.8 ng/mL is above the usual range, and the slow heart rate fits toxicity. The nurse holds the dose, checks potassium and the ECG and informs the prescriber.

Answer

D · Hold the dose and inform the prescriber
18.Lab values & electrolytes

Answer: C · A low ionized calcium

Why this is the answer

Stored blood contains citrate, which binds calcium. During massive transfusion, citrate can lower ionized calcium, causing tetany, hypotension and arrhythmias. Ionized calcium is monitored and replaced as prescribed.

Answer

C · A low ionized calcium

ExamProblems · examproblems.com/courses/nursing-fundamentals